You are currently browsing the Osteoarthritis Blog blog archives for November, 2010.

Calendar

November 2010
M T W T F S S
« Oct   Dec »
1234567
891011121314
15161718192021
22232425262728
2930  

Archive for November, 2010

Changes in Vision

Changes in Vision

Using NSAIDs to treat the pain associated with osteoarthritis of the knee can lead to changes in your vision.  Some of the more commonly reported vision problems are:

  • Double Vision
  • Color Perception Irregularities
  • Night Blindness
  • Decreased Vision
  • Eye Pain
  • Eye Irritation
  • Blindness

That’s an awful lot to worry about.  Why not try a joint health supplement?  The worst side-effect of Cosamin DS is gas.



Tinnitus

Tinnitus

Knee osteoarthritis is often treated with nonsteroidal anti-inflammatory drugs.  NSAIDs can have some potentially serious side effects.  Tinnitus is one of those possible side effects.

Tinnitus – this is not a disease but an aural condition.  It is characterized by noises in your head when everything is quiet.  Tinnitus is usually worse at night or when in very quiet places.  The noises can occur in one or both ears and can sound like buzzing whistling, ringing, or hissing.



Itching

Itching

Allergic Reactions are a known and well-documented side effect associated with NSAIDs used to treat OA of the knee.  Nonsteroidal anti-inflammatory drugs are often recommended and prescribed to reduce the pain and swelling associated with knee osteoarthritis.  Symptoms of an allergic reaction may include:

  • Rash
  • Itching
  • Swelling
  • Dizziness
  • Shortness of Breath

Your physician should be contacted immediately if you notice any of the following symptoms.  If you have trouble breathing call 911.



Fatigue

Fatigue

Nonsteroidal Anti-inflammatory Drugs are often used to treat osteoarthritis of the knee.  However these medications are associated with a host of side effects.  This series of blog posts examines these side effects.

NSAID use can lead to fatigue and drowsiness.  Fatigue is different than drowsiness.  Drowsiness is the need to sleep.  Fatigue is a lack of energy and/or motivation.  This encompasses both physical and mental conditions.  It should be left up to a physician to distinguish between the two.



upset-stomach

                      Upset Stomach

NSAID’s are commonly used to treat knee osteoarthritis.  However these medications have side effects.  Gastrointestinal problems rank as a leading problem associated with the use of nonsteroidal anti-inflammatory drugs.

Symptoms can include but are mot limited to:

  • Nausea
  • Vomiting
  • Diarrhea
  • Constipation
  • Decreased Appetite
  • Heartburn
  • Ulcers
  • Stomach Ache

Notify your doctor if you experience any of these side effects.  Also ask about knee braces to treat your osteoarthritis of the knee.  Knee braces don’t cause ulcers.



NSAID Precautions

Patients that take nonsteroidal anti-inflammatory drugs (NSAIDs) to treat the pain and swelling associated with their osteoarthritis of the knee should take certain precautions.

NSAIDs are known to have side effects.  To limit the damage to your stomach you should take certain steps to protect yourself.

1.  Lower the Dose – stomach problems can be reduced by taking smaller doses.

2.  Avoid Alcohol – this will decrease the chance of internal bleeding.

3. Take NSAIDs with Food – Help protect the lining of your stomach.

Always check with your physician before taking any medication.



NSAID’s

November 6, 2010
NSAIDs

NSAIDs

Nonsteroidal anti-inflammatory drugs (NSAIDs) are drugs that relieve pain and reduce fever.  In higher doses these drugs can have anti-inflammatory effects.

The most common members of this drug group are ibuprofen, aspirin, and naproxen.

NSAIDs are often times indicated for treating chronic and acute conditions that present with inflammation and pain.  They are commonly prescribed and recommended as a treatment option for knee osteoarthritis.

This series of blog posts is about the side effects associated with nonsteroidal anti-inflammatory drugs.



Hip Pain

Hip Pain

This is part of a series of blog posts about the side effects of corticosteroids.  Steroids are used as a treatment option for osteoarthritis of the knee.

High doses of steroids can cause damage to your bones called “aseptic necrosis”.  This can happen in any bone but the hips are most common.

Your hip joint is actually in your groin, so this is where the pain will occur.  Hip pain, especially if you don’t have hip arthritis can be a sign of this condition.  Report it to your doctor immediately.



Heart Healthy Diet

Corticosteroids are often prescribed for knee osteoarthritis.  This article is one in a series about the common side effects of this medication.

Steroids can increase the rate at which your arteries harden (atherosclerosis).  This could increase your risk of heart disease.  This risk is probably more likely if you are taking corticosteroids for more than twelve months or if you are taking a large dose.

Make sure your blood pressure and cholesterol are checked regularly.  Follow a heart healthy lifestyle.



Have Your Eyes Checked

Have Your Eyes Checked

Corticosteroids used to treat knee osteoarthritis can have side effects.  This post is one in a series about managing those side effects.

Using corticosteroids can cause glaucoma or cataracts.  If these conditions are present when usage begins they could get worse.

If you develop eye problems see your eye doctor immediately.  If  you have a history of cataracts or glaucoma tell your ophthalmologist because a new schedule of eye exams may be required.  Let your eye doctor decide if any symptoms are serious.